versão impressa ISSN 0042-9686
Bull World Health Organ vol.79 no.7 Genebra Jul. 2001
Diethylene glycol poisoning in Gurgaon, Haryana, India, 1998
Editor I refer to the article by Singh et al. in Vol. 79, No. 2 of the Bulletin, which documented the unfortunate deaths of children who were given a cough syrup contaminated with diethylene glycol (1). I should like to inform readers of the steps taken by state and national governments to avoid any other such incidents.
The events referred to occurred three years ago in one of the states in India (Haryana). After carrying out an in-depth investigation of the matter, the concerned State Drugs Control Administration filed a complaint according to the provisions of the Indian Drugs Act 1940. The issue relating to the use of toxic adulterant detected in the manufactured formulation is sub judice.
Meanwhile, the central Government reviewed the whole problem of the use of contaminants such as diethylene glycol in propylene glycol formulations. It cautioned all concerned, including government testing laboratories, to take adequate steps to control the quality of formulations containing propylene glycol. At present, samples of all such preparations are being analysed by the laboratories for detection of any toxic adulterant.
Drugs Controller General (India)
Directorate General of Health Services
Ministry of Health and Family Welfare
342-A, Nirman Bhawan
New Delhi 110011, India
1. Singh J et al. Diethylene glycol poisoning in Gurgaon, India, 1998. Bulletin of the World Health Organization, 2001, 79: 8895.